Alert archive / Florida / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 4, NWS Miami, FL

February 28, 2007Broward County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Feb 28, 2007, 1:38 PM EST for Broward County, Florida. It was in force for 53 min. 11 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 28, 2007, 1:38 PM EST (18:38 UTC)
Expired
Feb 28, 2007, 2:31 PM EST
In force
53 min
Issued by
NWS Miami, FL
Area
Counties, with a storm outline in the text

County Broward County, FL

The radar

The Miami radar (KAMX), 72 km from the middle of the area, began a volume at 18:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 28, 1:45 PM ESTHAIL 0.75Margate, FLTRAINED SPOTTER ID PB7021 REPORTED PENNY SIZED HAIL NEAR THE INTERSECTION OF ROCK ISLAND RD AND GATEWAY.
Feb 28, 1:55 PM ESTHAIL 1Fort Lauderdale, FLQUARTER SIZED HAIL REPORTED NEAR INTERSECTION OF COMMERCIAL BLVD AND US 441.
Feb 28, 1:55 PM ESTTORNADOTamarac, FLREPORTED BY SPOTTER ID PB50609. SPOTTER SAW THE TORNADO OUTSIDE THE WINDOW NEAR PLEASANT HILL LANE.
Feb 28, 1:58 PM ESTHAIL 0.75North Lauderdale, FLPENNY SIZED HAIL INTERSECTION OF ROCK ISLAND RD AND MCNAB RD.
Feb 28, 2:00 PM ESTHAIL 1Lauderdale Lakes, FLREPORTED NEAR US 441 AND OAKLAND PARK BLVD.
Feb 28, 2:02 PM ESTHAIL 1Fort Lauderdale, FLSPOTTER ID BR166 REPORTED HAIL COVERING THE GROUND AT THE GOVERNMENT CENTER AT BROWARD AND ANDREWS.
Feb 28, 2:05 PM ESTHAIL 0.88Fort Lauderdale, FLHAIL REPORTED JUST NORTH OF FORT LAUDERDALE EXECUTIVE AIRPORT.
Feb 28, 2:06 PM ESTHAIL 0.88Fort Lauderdale, FLREPORTED IN DOWNTOWN FORT LAUDERDALE BY SPOTTER BR220.
Feb 28, 2:10 PM ESTHAIL 1Fort Lauderdale, FLQUARTER SIZED HAIL REPORTED AT 1799 SE 17TH STREET.
Feb 28, 2:10 PM ESTHAIL 1.75Fort Lauderdale, FLREPORTED AT A1A AND SUNRISE BLVD.
Feb 28, 2:13 PM ESTHAIL 1.5Fort Lauderdale, FLREPORTED NEAR DAVIE BLVD EAST OF I-95.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 6.6 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2007-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1132 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2007-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1132 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
1025 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMFL 281838
SVRMFL
FLC011-281945-
/O.NEW.KMFL.SV.W.0004.070228T1838Z-070228T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
138 PM EST WED FEB 28 2007

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BROWARD COUNTY IN SOUTH FLORIDA.

* UNTIL 245 PM EST

* AT 136 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  MARGATE...AND MOVING SOUTHEAST AT 20 MPH.

* THE STORM WILL AFFECT...
  MARGATE
  DEERFIELD BEACH
  POMPANO BEACH
  OAKLAND PARK
  WILTON MANORS
  FORT LAUDERDALE

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN AN INTERIOR ROOM IN
THE LOWEST FLOOR OF YOUR HOUSE OR BUSINESS IF A TORNADO IS SPOTTED.

LAT...LON 2628 8034 2634 8027 2631 8021 2631 8007
      2625 8011 2607 8011 2601 8024 2628 8037

$$

TINGLER
1 follow-up statement
000
WWUS52 KMFL 281931
SVSMFL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
231 PM EST WED FEB 28 2007

FLC011-281941-
/O.CAN.KMFL.SV.W.0004.000000T0000Z-070228T1945Z/
BROWARD FL-
231 PM EST WED FEB 28 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BROWARD COUNTY IS
CANCELLED...

NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE THUNDERSTORM HAS 
MOVED OUT OF THE WARNED AREA AND INTO THE ADJACENT COASTAL WATERS. 
THUS THE THUNDERSTORM WARNING HAS BEEN CANCELLED.

LAT...LON 2628 8034 2634 8027 2631 8021 2631 8007
      2625 8011 2607 8011 2601 8024 2628 8037

$$

PS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 3:23 AM EST, 10 hours 15 minutes earlier.

Area forecast discussion, Feb 28, 3:23 AM EST, 10 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
323 AM EST WED FEB 28 2007

.DISCUSSION...WATER VAPOR IMAGERY SHOWS QUITE WELL A SHORT WAVE
CURRENTLY MOVING FROM THE SOUTHEAST GOFMEX ACROSS S FLA. THIS IS
FIRING UP CONVECTION OVER THE FLA STRAITS SOUTH OF THE KEYS.
CURRENT ANALYSIS ALSO SHOWS WHAT IS LEFT OF THE QUASI-STATIONARY
FRONT STILL LIES ACROSS CENTRAL FLA BUT IS MAKING SOME SLOW
PROGRESS TO THE SOUTH. BOTH THE GFS AND NAM BRING THIS FRONT ABOUT
TO LAKE OKEE AND THEN IT BECOMES DIFFUSE WITH LOW LEVEL FLOW
BECOMING EASTERLY. THE QUESTION IS HOW IS ALL OF THIS GOING TO
AFFECT THE FCST. WITH THE FRONT BECOMING DIFFUSE BEFORE GETTING TO
OUR CWA, THIS WOULD TEND TO KEEP US IN THE MOIST AND UNSTABLE
AIRMASS. ALSO WITH THE LOW LEVEL EASTERLY FLOW SETTING UP IN
ADDITION TO A WEST COAST SEA BREEZE, THIS WOULD APPEAR TO SET THE
STAGE FOR ANOTHER ROUND OF CONVECTION THIS AFTERNOON. THE MODELS
ALL HAVE DIFFERENT SOLUTIONS AND MY DILEMMA IS THEY ALL HAVE SOME
MERIT. THE GFS LOOKS AT THE ABOVE SCENARIO AND THE MAV HAS 50
PERCENT ACROSS THE BOARD. THIS GUIDANCE YESTERDAY HAD ONLY 20
PERCENT AND WAS RIGHT ON. HOWEVER, THE WRF SHOWS CONVECTION
FORMING ALONG THE SEA BREEZE CONVERGENCE IN THE INTERIOR OF S FLA
AND THEN REMAINING THERE ALL AFTERNOON. THE NAM SHOWS CONVECTION
DEVELOPING MORE OF A HIT AND MISS VARIETY WITH LATE DAY STORMS
FORMING ALONG THE COLLISION OF THE TWO SEA BREEZES AND THEN
DRIFTING NORTHWARD. GIVEN THIS SOLUTION, THE MET ONLY AS 20
PERCENT POPS FOR CCF SITES. SINCE ANY OF THESE SCENARIOS COULD
ACTUALLY HAPPEN, HAVE OPTED TO GO WITH 40 PERCENT COVERAGE. ONE
REASON I HAVE OPTED FOR THIS IS THAT WHEN CONVECTION DOES BEGIN
POPPING, THE WINDS ABOVE ABOUT 5K ARE STILL WESTERLY AND ACTIVITY
WILL MOVE BACK TO THE EAST. FOR THURSDAY AND FRIDAY WITH THE FRONT
NO LONGER IN THE PICTURE, ALL MODELS SHOW FAIR AMOUNT OF DRYING
TAKING PLACE IN THE UPPER LEVELS SO ONLY ISOLATED AT BEST IS
FORESEEN. ALSO, WIND FLOW BECOMES MORE SOUTHERLY AGAIN IN ADVANCE
OF THE NEXT DEVELOPING SYSTEM OVER THE EASTERN U.S. AND IT IS
GOING TO GET RATHER SUMMERY WITH HIGHS IN THE MID TO UPPER 80S AND
DEW POINTS IN THE LOWER 70S. THE GFS IS NOW SHOWING NEXT UPSTREAM
TROUGH DIGGING FARTHER SOUTH AND THIS BRINGS IN A STRONG COLD
FRONT EARLY SUNDAY AND LOWS IN THE 40S BY MONDAY MORNING IN PALM
BEACH AND THE WESTERN SUBURBS OF BROWARD AND MIAMI-DADE COUNTIES
WITH LOWER 50S ALONG THE COAST. HIGH PRESSURE BEHIND THE FRONT
WILL MOVE INTO THE ATLANTIC ON TUESDAY FOR A SLOW MODIFICATION.

&&

.AVIATION...WITH A VEIL OF AS OR CS OVER SOUTH FLORIDA, ALL
TERMINALS SHOULD REMAIN PREDOMINANTLY VFR EXCEPT FOR A CHANCE OF
MVFR VSBYS AT TMB AND APF LATER TONIGHT. THE THICK VEIL WILL MOVE
OUT BY MID MORNING ALLOWING HEATING TO DEVELOP CONVECTION AGAIN BY
THE AFTERNOON.

&&

.MARINE...LIGHT WINDS WILL KEEP THE SEAS AT LESS THAN 5 FEET
THROUGH THE FIRST PART OF THE WEEKEND. AS THE FRONT MOVES ACROSS S
FLA WATERS EARLY SUNDAY, WINDS WILL VEER TO THE N AND INCREASE IN
SPEED WITH SEAS IN THE GULF STREAM BUILDING IN EXCESS OF 7 FEET
INTO EARLY NEXT WEEK.

&&

.FIRE WEATHER...NO PROBLEMS OR CONCERNS IN THE SHORT TERM. MUCH
COOLER AND DRIER AIR WILL FOLLOW THE COLD FRONT ON SUNDAY AND
RELATIVE HUMIDITIES COULD FALL BELOW 35 PERCENT OVER A LARGE PART
OF THE REGION SUNDAY AND MONDAY AFTERNOONS. THE EXTENT AND
DURATION OF THESE CONDITIONS WILL BECOME MORE FINE TUNED AS THE WEEK
WEARS ON SO STAY TUNED.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  80  70  83  73 / 40 10 20 -
FORT LAUDERDALE  81  72  83  73 / 40 10 10 -
MIAMI            83  70  83  73 / 40 10 10 -
NAPLES           81  66  83  70 / 40 10 10 -

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

LONG TERM...30/KOB
SHORT TERM/AVIATION...18/GR
Hazardous weather outlook, Feb 28, 10:01 AM EST, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
1001 AM EST WED FEB 28 2007

FLZ063-066>075-010300-
GLADES-HENDRY-PALM BEACH WESTERN-PALM BEACH EASTERN-
WESTERN COLLIER-EASTERN COLLIER-WESTERN BROWARD-
BROWARD METROPOLITAN-WESTERN DADE-DADE METROPOLITAN-
MAINLAND MONROE-
1000 AM EST WED FEB 28 2007

...SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE AREA AGAIN TODAY...
...SOME STORMS POSSIBLY STRONG AGAIN TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

RIP CURRENTS: WINDS WILL BECOME EAST AT 10 TO 15 MPH THIS
AFTERNOON AND THIS COMBINED WITH LOW TIDE NEAR NOON WILL CREATE A
SLIGHT RISK OF RIP CURRENTS ALONG THE ATLANTIC BEACHES THIS
AFTERNOON.

THUNDERSTORMS: A MODERATE RISK OF LIGHTNING WILL EXIST MAINLY THIS
AFTERNOON OVER MOST AREAS OF SOUTH FLORIDA. A WEAK COLD FRONT
OVER SOUTH CENTRAL FLORIDA WILL MOVE SLOWLY SOUTH TO LAKE
OKEECHOBEE TODAY AND DISSIPATE. MEANWHILE...A SHORTWAVE TROUGH
OVER THE GULF OF MEXICO, ALONG WITH MODEST INSTABILITY IN PLACE
ACROSS THE AREA, WILL PRODUCE FAVORABLE CONDITIONS FOR THE
DEVELOPMENT OF THUNDERSTORMS TODAY. GREATEST CONCERN IS FOR GUSTY
WINDS, SMALL HAIL, AND DANGEROUS LIGHTNING.

WIND: WIND GUSTS TO 40 MPH MAY BE POSSIBLE ACROSS THE COASTAL
WATERS WITH SOME STORMS TODAY. STRONG STORMS PRODUCING GUSTY WINDS MAY
EVEN BE POSSIBLE ACROSS THE EAST COAST METRO AREAS AND ALSO OVER
THE EVERGLADES.

HAIL: SMALL HAIL UP TO DIME SIZE MAY BE POSSIBLE WITH ANY STRONG
STORM THAT DEVELOPS TODAY OVER THE COASTAL ATLANTIC WATERS...EAST
COAST METRO AREAS...AND THE EVERGLADES TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER ANY INFORMATION
REGARDING THE STRONG STORMS THAT MAY DEVELOP TODAY WILL BE APPRECIATED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Special weather statement, Feb 28, 1:03 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
103 PM EST WED FEB 28 2007

FLZ067-068-072-281830-
PALM BEACH WESTERN FL-PALM BEACH EASTERN FL-BROWARD METROPOLITAN FL-
103 PM EST WED FEB 28 2007

AT 1258 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF PARKLAND...OR 9 MILES
NORTHWEST OF CORAL SPRINGS...MOVING SOUTHEAST AT 10 MPH.

EXPECT FREQUENT LIGHTNING...GUSTY WINDS TO 50 MPH...DIME-SIZED
HAIL...AND TORRENTIAL DOWNPOURS. A WARNING WILL BE ISSUED IF THIS
THUNDERSTORM ACTIVITY STRENGTHENS.

TINGLER
Special weather statement, Feb 28, 1:27 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
127 PM EST WED FEB 28 2007

FLZ068-072-281900-
PALM BEACH EASTERN FL-BROWARD METROPOLITAN FL-
127 PM EST WED FEB 28 2007

AT 123 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PARKLAND...OR NEAR CORAL SPRINGS...MOVING
SOUTHEAST AT 10 MPH.

THE PRIMARY IMPACTS WILL BE FREQUENT LIGHTNING AND GUSTY WINDS OF 40
TO 50 MPH...WHICH CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW
AROUND UNSECURED SMALL OBJECTS AND ALSO HAIL UP TO DIME SIZE. SEEK
SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

RESIDENTS NEAR THE PATH OF THIS STORM SHOULD REMAIN ALERT FOR
ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.

TINGLER

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 8:08 AM ESTSpecial Marine WarningMFL52 min
Feb 28, 1:42 PM ESTTornado WarningMFLBroward48 min
Feb 28, 1:55 PM ESTSpecial Marine WarningMFL65 min
Feb 28, 2:58 PM ESTSpecial Marine WarningMFL35 min
Feb 28, 3:07 PM ESTSpecial Marine WarningMFL23 min
Feb 28, 3:26 PM ESTSpecial Marine WarningMFL35 min
Feb 28, 4:28 PM ESTSpecial Marine WarningMFL32 min

Nearby

Severe Thunderstorm Warnings in Florida, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.